Propagation of Stochasticity in Heterogeneous Media and Applications to Uncertainty Quantification

  • Guillaume BalEmail author
Reference work entry


This chapter reviews several results on the derivation of asymptotic models for solutions to partial differential equations (PDE) with highly oscillatory random coefficients. We primarily consider elliptic models with random diffusion or random potential terms. In the regime of small correlation length of the random coefficients, the solution may be described either as the sum of a leading, deterministic, term, and random fluctuations, whose macroscopic law is described, or as a random solution of a stochastic partial differential equation (SPDE). Several models for such random fluctuations or SPDEs are reviewed here.

The second part of the chapter focuses on potential applications of such macroscopic models to uncertainty quantification and effective medium models. The main advantage of macroscopic models, when they are available, is that the small correlation length parameter no longer appears. Highly oscillatory coefficients are typically replaced by (additive or multiplicative) white noise or fractional white noise forcing. Quantification of uncertainties, such as, for instance, the probability that a certain function of the PDE solution exceeds a certain threshold, then sometimes takes an explicit, solvable, form. In most cases, however, the propagation of stochasticity from the random forcing to the PDE solution needs to be estimated numerically. Since (fractional) white noise oscillates at all scales (as a fractal object), its numerical discretization involves a large number of random degrees of freedom, which renders accurate computations extremely expensive. Some remarks on a coupled polynomial chaos – Monte Carlo framework and related concentration (Efron-Stein) inequalities to numerically solve problems with small-scale randomness conclude this chapter.


Concentration inequalities Equations with random coefficients Propagation of stochasticity Uncertainty quantification 


  1. 1.
    Armstrong, S.N., Smart, C.K.: Quantitative stochastic homogenization of elliptic equations in nondivergence form. Arch. Ration. Mech. Anal. 214, 867–911 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bal, G.: Central limits and homogenization in random media. Multiscale Model. Simul. 7(2), 677–702 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bal, G.: Convergence to SPDEs in Stratonovich form. Commun. Math. Phys. 212(2), 457–477 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bal, G.: Homogenization with large spatial random potential. Multiscale Model. Simul. 8(4), 1484–1510 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bal, G.: Convergence to homogenized or stochastic partial differential equations. Appl. Math. Res. Express 2011(2), 215–241 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bal, G., Garnier, J., Gu, Y., Jing, W.: Corrector theory for elliptic equations with long-range correlated random potential. Asymptot. Anal. 77, 123–145 (2012)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bal, G., Garnier, J., Motsch, S., Perrier, V.: Random integrals and correctors in homogenization. Asymptot. Anal. 59(1–2), 1–26 (2008)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bal, G., Ghanem, R., Langmore, I.: Large deviation theory for a homogenized and “corrected” elliptic ode. J. Differ. Equ. 251(7), 1864–1902 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bal, G., Gu, Y.: Limiting models for equations with large random potential: a review. Commun. Math. Sci. 13(3), 729–748 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bal, G., Jing, W.: Corrector theory for elliptic equations in random media with singular Green’s function. Application to random boundaries. Commun. Math. Sci. 9(2), 383–411 (2011)zbMATHGoogle Scholar
  11. 11.
    Bensoussan, A., Lions, J.-L., Papanicolaou, G.C.: Homogenization in deterministic and stochastic problems. In: Symposium on Stochastic Problems in Dynamics, University of Southampton, Southampton, 1976, pp. 106–115. Pitman, London (1977)Google Scholar
  12. 12.
    Biskup, M., Salvi, M., Wolff, T.: A central limit theorem for the effective conductance: linear boundary data and small ellipticity contrasts. Commun. Math. Phys. 328, 701–731 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Boucheron, S., Lugosi, G., Bousquet, O.: Concentration inequalities. In: Advanced Lectures on Marchine Learning. Volume 3176 of Lecture Notes in Computer Science, pp. 208–240. Springer, Berlin (2004)Google Scholar
  14. 14.
    Bourgeat, A., Piatnitski, A.: Estimates in probability of the residual between the random and the homogenized solutions of one-dimensional second-order operator. Asymptot. Anal. 21, 303–315 (1999)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Breiman, L.: Probability. Volume 7 of Classics in Applied Mathematics. SIAM, Philadelphia (1992)Google Scholar
  16. 16.
    Caffarelli, L.A., Souganidis, P.E.: Rates of convergence for the homogenization of fully nonlinear uniformly elliptic PDE in random media. Invent. Math. 180, 301–360 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Chatterjee, S.: Fluctuations of eigenvalues and second order Poincaré inequalities. Prob. Theory Relat. Fields 143, 1–40 (2009)CrossRefzbMATHGoogle Scholar
  18. 18.
    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Cambridge University Press, Cambridge (2008)zbMATHGoogle Scholar
  19. 19.
    Dembo, A., Zeitouni, O.: Large Deviations Techniques and Applications. Applications of Mathematics. Springer, New York (1998)CrossRefzbMATHGoogle Scholar
  20. 20.
    Erdös, L., Yau, H.T.: Linear Boltzmann equation as the weak coupling limit of a random Schrödinger Equation. Commun. Pure Appl. Math. 53(6), 667–735 (2000)CrossRefzbMATHGoogle Scholar
  21. 21.
    Figari, R., Orlandi, E., Papanicolaou, G.: Mean field and Gaussian approximation for partial differential equations with random coefficients. SIAM J. Appl. Math. 42(5), 1069–1077 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ghanem, R.G.: Hybrid stochastic finite elements and generalized Monte Carlo simulation. Trans. ASME 65, 1004–1009 (1998)CrossRefGoogle Scholar
  23. 23.
    Gloria, A., Otto, F.: An optimal variance estimate in stochastic homogenization of discrete elliptic equations. Ann. Probab. 39, 779–856 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Gloria, A., Otto, F.: An optimal error estimate in stochastic homogenization of discrete elliptic equations. Ann. Appl. Probab. 22, 1–28 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Gloria, A., Otto, F.: An optimal variance estimate in stochastic homogenization of discrete elliptic equations. ESAIM Math. Model. Numer. Anal. 48, 325–346 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Gu, Y., Bal, G.: Random homogenization and convergence to integrals with respect to the Rosenblatt proces. J. Differ. Equ. 253(4), 1069–1087 (2012)CrossRefzbMATHGoogle Scholar
  27. 27.
    Gu, Y., Mourrat, J.-C.: Scaling limit of fluctuations in stochastic homogenization. Probab. Theory Relat. Fields (2015, to appear)Google Scholar
  28. 28.
    Hairer, M., Pardoux, E., Piatnitski, A.: Random homogenization of a highly oscillatory singular potential. Stoch. Partial Differ. Equ. 1, 572–605 (2013)zbMATHGoogle Scholar
  29. 29.
    Jikov, V.V., Kozlov, S.M., Oleinik, O.A.: Homogenization of Differential Operators and Integral Functionals. Springer, New York (1994)CrossRefGoogle Scholar
  30. 30.
    Komorowski, T., Nieznaj, E.: On the asymptotic behavior of solutions of the heat equation with a random, long-range correlated potential. Potential Anal. 33(2), 175–197 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Kozlov, S.M.: The averaging of random operators. Math. Sb. (N.S.) 109, 188–202 (1979)Google Scholar
  32. 32.
    Nolen, J.: Normal approximation for a random elliptic equation. Probab. Theory Relat. Fields 159, 661–700 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Papanicolaou, G.C., Varadhan, S.R.S.: Boundary value problems with rapidly oscillating random coefficients. In: Random Fields, Esztergom, 1979, Volumes I and II. Colloquia Mathematica Societatis János Bolyai, vol. 27, pp. 835–873. North Holland, Amsterdam/New York (1981)Google Scholar
  34. 34.
    Pardoux, E., Piatnitski, A.: Homogenization of a singular random One dimensional PDE. GAKUTO Int. Ser. Math. Sci. Appl. 24, 291–303 (2006)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Pardoux, E., Piatnitski, A.: Homogenization of a singular random one-dimensional PDE with time-varying coefficients. Ann. Probab. 40, 1316–1356 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Taqqu, M.S.: Weak convergence to fractional Brownian motion and to the Rosenblatt process. Probab. Theory Relat. Fields 31, 287–302 (1975)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Yurinskii, V.V.: Averaging of symmetric diffusion in a random medium. Siberian Math. J. 4, 603–613 (1986). English translation of: Sibirsk. Mat. Zh. 27(4), 167–180 (1986, Russian)Google Scholar
  38. 38.
    Zhang, N., Bal, G.: Convergence to SPDE of the Schrödinger equation with large, random potential. Commun. Math. Sci. 5, 825–841 (2014)CrossRefzbMATHGoogle Scholar
  39. 39.
    Zhang, N., Bal, G.: Homogenization of a Schrödinger equation with large, random, potential. Stoch. Dyn. 14, 1350013 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2017

Authors and Affiliations

  1. 1.Department of Applied Physics and Applied MathematicsColumbia UniversityNew YorkUSA

Personalised recommendations